Alert archive / New York / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 8, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at May 28, 2001, 2:34 PM EDT for Rensselaer County, New York. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 28, 2001, 2:34 PM EDT (18:34 UTC)
- Expired
- May 28, 2001, 3:15 PM EDT
- In force
- 41 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
County Rensselaer County, NY
The radar
The Albany radar (KENX), 47 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 3:00 PM EDT | Hail 0.75 | Averill Park, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.6 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 121 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 613 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KALY 281834 SVRALY NYC083-281915- BULLETIN - EAS ACTIVATION REQUIRED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 234 PM EDT MON MAY 28 2001 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RENSSELAER COUNTY IN EASTERN NEW YORK * UNTIL 315 PM EDT * AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 6 MILES NORTHWEST OF TROY TO 9 MILES SOUTH OF CASTLETON-ON-HUDSON...MOVING EAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... TROY AND WYNANTSKILL AT 240 PM EDT NASSAU AND WEST SAND LAKE AT 245 PM EDT VALLEY FALLS AND SCHAGHTICOKE AT 250 PM EDT GRAFTON AND STEPHENTOWN AT 300 PM EDT BERLIN AT 305 PM EDT HOOSICK FALLS AT 310 PM EDT THE GREATEST THREAT FROM THIS STORM IS LARGE HAIL. IF YOU ARE IN THE PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER NOW.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 10:35 AM EDT, 3 hours 59 minutes earlier.
Area forecast discussion, May 28, 10:35 AM EDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 1035 AM EDT MON MAY 28 2001 ECHO TOPS GROWING IN ASSOCN WITH CONVECTION ACRS WASHINGTON CO NY...UP TO 32 THSD AT 1427Z. INVRSN BASED AT 25 HND FT ON 12Z KALY SOUNDING AND ABT 1 THSD FT DP. DCRG CLD COVER OVR PTNS OF CNTRL NY PER SATPIX...WORTHY OF UPDT TO TWEAK TEMPS UP A BIT IN WRN ZONES AND QPF FOR SRN VT UP. ERY LOOK AT NEW ETA PLACES H8 THETA-E TROF OVR FINGER LKS THIS MRNG INTO ERY AFTN...THEN BY 00Z ONE THETA-E TROF AXIS EXTENDS ACRS ADRNDCKS-CNTRL PA WITH SCNDRY THETA-E TROF AXIS INVOF CYOW-KPSM. THEREFORE PRIOR IDEA OF THUNDER OF GREATEST INTEREST BEING DURG ERYR PTNS OF AFTN SEEMS VALID. MCKINLEY/CSC .ALY...NY ERN/VT EXTRM SRN/MA EXTRM WRN/CT NW...NONE.
In the hours before
Local storm report, May 28, 1:23 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
123 PM EDT MON MAY 28 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1248 PM ROTTERDAM NY 1.75 INCH HAIL
05/28/01 SCHENECTADY GOLFBALL SIZE HAIL
1259 PM NISKAYUNA NY 1 INCH HAIL
05/28/01 SCHENECTADY ONE INCH HAIL
0102 PM NISKAYUNA NY 1.25 INCH HAIL
05/28/01 SCHENECTADY HALF DOLLAR SIZE HAIL
0107 PM STOCKPORT NY 1.75 INCH HAIL
05/28/01 COLUMBIA GOLFBALL SIZE HAIL
0110 PM REXFORD NY WIND DAMAGE
05/28/01 SARATOGA POWER POLES DOWN
0112 PM STUYVESANT NY .75 INCH HAIL
05/28/01 COLUMBIA DIME SIZE HAIL
0119 PM CLIFTON PARK NY .75 INCH HAIL
05/28/01 SARATOGA DIME SIZE HAILLocal storm report, May 28, 2:02 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
202 PM EDT MON MAY 28 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0117 PM MECHANICVILLE NY 1.25 INCH HAIL
05/28/01 SARATOGA PING PONGBALL SIZE
0148 PM WEST STOCKBRIDGE MA .75 INCH HAIL
05/28/01 BERKSHIRE DIMEF SIZE HAILThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 12:49 PM EDT | Severe Thunderstorm Warning | ALY | Saratoga, Schenectady | 56 min |
| May 28, 12:54 PM EDT | Severe Thunderstorm Warning | ALY | Columbia | 51 min |
| May 28, 12:59 PM EDT | Severe Thunderstorm Warning | ALY | Albany | 16 min |
| May 28, 1:24 PM EDT | Severe Thunderstorm Warning | ALY | Rensselaer, Washington | 51 min |
| May 28, 2:14 PM EDT | Severe Thunderstorm Warning | ALY | Albany | 31 min |
| May 28, 4:31 PM EDT | Severe Thunderstorm Warning | ALY | Saratoga | 29 min |
Nearby
Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.